Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 9, NWS Quad Cities, IA

November 18, 202421 counties in Iowa; 10 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind advisory at Nov 18, 2024, 8:10 PM CST for 21 counties in Iowa; 10 counties in Illinois; Clark County, Scotland County, Missouri. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 8:10 PM CST (02:10 UTC)
Expired
Nov 19, 2024, 6:00 AM CST
In force
10 hr
Issued by
NWS Quad Cities, IA
All 33 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS73 KDVN 190210
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
810 PM CST Mon Nov 18 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ009-015>018-
024>026-034-035-MOZ009-010-190900-
/O.NEW.KDVN.WI.Y.0009.241119T0210Z-241119T0900Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL-
Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
Including the cities of Carthage, Manchester, Burlington,
Fairfield, Macomb, Sigourney, Cedar Rapids, Mount Pleasant, Rock
Island, Sterling, Aledo, Anamosa, Washington, Davenport, Oquawka,
Wapello, Dubuque, Moline, Independence, Maquoketa, Vinton,
Muscatine, Keosauqua, Marengo, Kahoka, Geneseo, Bettendorf, Iowa
City, Princeton, Hennepin, Fort Madison, Tipton, Memphis,
Clinton, and Monmouth
810 PM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...South to southeast winds 25 to 35 mph with gusts up to 50 
  mph.

* WHERE...Portions of north central, northwest, and west central 
  Illinois, east central, northeast, and southeast Iowa, and 
  northeast Missouri.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Ervin
2 follow-up statements
272 
WWUS73 KDVN 190831
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
231 AM CST Tue Nov 19 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ009-015>018-
024>026-034-035-MOZ009-010-191200-
/O.EXT.KDVN.WI.Y.0009.000000T0000Z-241119T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL-
Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Memphis, Independence, Bettendorf, Princeton, Oquawka,
Washington, Sterling, Keosauqua, Rock Island, Macomb, Wapello,
Hennepin, Moline, Maquoketa, Aledo, Kahoka, Iowa City, Muscatine,
Cedar Rapids, Marengo, Tipton, Dubuque, Monmouth, Fort Madison,
Anamosa, Sigourney, Carthage, Vinton, Clinton, Geneseo,
Davenport, and Manchester
231 AM CST Tue Nov 19 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 
  mph. Lingering showers may also produce enhanced wind gusts.

* WHERE...Portions of north central, northwest, and west central 
  Illinois, east central, northeast, and southeast Iowa, and 
  northeast Missouri.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  holiday decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Passing showers may also 
produce enhanced wind gusts.

&&

$$

12
623 
WWUS73 KDVN 191158
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
558 AM CST Tue Nov 19 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ009-015>018-
024>026-034-035-MOZ009-010-191300-
/O.EXP.KDVN.WI.Y.0009.000000T0000Z-241119T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL-
Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Memphis, Independence, Bettendorf, Princeton, Oquawka,
Washington, Sterling, Keosauqua, Rock Island, Macomb, Wapello,
Hennepin, Moline, Maquoketa, Aledo, Kahoka, Iowa City, Muscatine,
Cedar Rapids, Marengo, Tipton, Dubuque, Monmouth, Fort Madison,
Anamosa, Sigourney, Carthage, Vinton, Clinton, Geneseo,
Davenport, and Manchester
558 AM CST Tue Nov 19 2024

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Wind speeds have diminished some and thus the advisory will be 
allowed to expire. However, wind gusts up to 40 MPH will still be 
possible at times through the morning.


$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 5:24 PM CST, 2 hours 46 minutes earlier. Its key messages:

  • A few strong storms or rain showers are possible tonight. If a severe storm would occur, the primary risk looks to be wind.
  • A prolonged period of windy conditions will be seen through Friday. Winds tonight may gust up to 50 mph with rain showers and any isolated thunderstorm.
  • Clipper-type systems on Wednesday and over the weekend may result in light snow showers or flurries being seen. The very warm ground will result in any snow melting on contact.
Area forecast discussion, Nov 18, 5:24 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
524 PM CST Mon Nov 18 2024

.KEY MESSAGES...

- A few strong storms or rain showers are possible tonight. If a
  severe storm would occur, the primary risk looks to be wind.

- A prolonged period of windy conditions will be seen through
  Friday. Winds tonight may gust up to 50 mph with rain showers
  and any isolated thunderstorm.

- Clipper-type systems on Wednesday and over the weekend may
  result in light snow showers or flurries being seen. The very
  warm ground will result in any snow melting on contact.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 219 PM CST Mon Nov 18 2024

The main rain shield will exit the area late this afternoon with two
additional rounds of rain tonight.

So far there has been no reported thunder or observed lightning
across the area or in Missouri. There is a small dry slot ahead of
the convection along the KS/MO border. This convection which would
have the best chances to produce any thunder (albeit 10% chance)
would reach the area this evening and move rapidly through
overnight.

Sustained gradient wind should be in the 20-35 mph range. Winds just
off the surface will increase to 60-70 mph overnight. Thus any rain
shower or small thunderstorm would have the potential to pull that
higher momentum air down and produce localized gusts of 50 mph.

A short duration wind advisory from  7 PM to 4 AM Tuesday was
considered. However, given the potential transient nature of the 45+
mph wind gusts with the convection and the likely gradient winds
being lower than advisory criteria, no wind headlines will be
issued. Instead, a carefully worded SPS will be issued to emphasize
the transient nature of the higher wind gusts.

Rain will end from west to east after midnight but the windy
conditions will continue.

Windy conditions will be seen across the area Tuesday with clouds
and cooler temperatures. It is possible that the daytime high 'may'
occur during the morning hours with steady or slowly falling
temperatures in the afternoon.

The biggest impact Tuesday will be the winds. Winds are expected to
gust up to 35 mph at times which may blow loose objects around and
make driving difficult.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 219 PM CST Mon Nov 18 2024

Tuesday night through Wednesday night
Assessment...high confidence on windy conditions and temperatures
below normal. Medium to high confidence on mixed precipitation
occurring.

Windy but colder conditions will be seen across the area Tuesday
night and Wednesday. Winds may gust up to 30 mph at times.

On Wednesday, the first of two clipper-type systems will move
through the Midwest. This clipper system will originate from the
occluded system low over Saskatchewan/Manitoba Provinces and race
southeast into the Ohio Valley.

Moisture is somewhat sparse ahead of the system so precipitation
amounts will be quite light. Give the colder air at the surface and
the cold core aloft arriving, showers in the form of a rain/snow mix
or pure snow showers are very possible. However, the ground is still
extremely warm (mid 40s to mid 50s) so given the light nature of the
expected precipitation, any snow would melt on contact.

Thursday through Sunday
Assessment...high confidence on below normal temperatures.

The model consensus has dry conditions for the late week and
weekend. The combination of cyclonic flow and the cold core aloft
temperatures will keep plenty of clouds around the area Thursday
through Friday before some clearing in the form on high pressure
occurs over the weekend.

Although the model consensus has dry conditions, the cyclonic flow
and cold temperatures aloft raises the possibility of some errant
sprinkles or flurries occurring. This may get better refined over
the next couple of days as we get into the time frame of the higher
resolution models.

The bigger weather impact Thursday into Friday looks to be the
continuation of windy conditions. Winds gusting up to 30 or even 35
mph should be common on Thursday with gusts to 25 mph on Friday.

Sunday night and Monday
Assessment...medium confidence regarding precipitation chances

A clipper-type system will move through the Midwest late Sunday
night into Monday. The better forcing is Minnesota into Wisconsin
which thus have the better precipitation chances.

Interestingly, the deterministic GFS/ICON models are the furthest
south while the ECMWF/CMC are much further north. The ensemble
members of all models have a majority pointing to MN/WI for
precipitation with Sunday night dry for the immediate area.

Given the discrepancies regarding track, the model consensus has a
20% chance of precipitation late Sunday night and Monday along/east
of the Mississippi. Precipitation type looks to be in the form of
rain showers given the warmer temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 520 PM CST Mon Nov 18 2024

A strong storm system moving to the west of the area tonight
will bring one more round of widespread showers to the area this
evening into early overnight. While strong south to southeast
winds will blow continually all evening at 15 to 30 kts, these
showers have the potential for 35 to 45 kt gusts with them later
tonight, and this wind and visibility drop in showers has been
included in a tempo group at all sites generally between 02z and
07z. After the showers move through and end (a quick process
tonight under 2 hours), a period of windy south winds and MVFR
to VFR cigs is expected until morning, when winds shift to the
west and a higher MVFR to lower VFR stratocumulus deck flows
over the region.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Ervin
Hazardous weather outlook, Nov 18, 2:49 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
249 PM CST Mon Nov 18 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
249 PM CST Mon Nov 18 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Sustained winds of 20 to 35 mph will be seen across the area
tonight.

A band of showers, and possibly a couple of thunderstorms, will
move through the area between 7 PM and 3 AM. During the passage
of this band of convection, brief localized wind gusts up to 50
mph will be possible.

Right now the most likely area to see brief localized wind gusts
up to 50 mph are generally south of a line from Sterling, Illinois
to Fairfield, Iowa.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Windy conditions will be seen Tuesday through Friday across the
area. Winds may gust up to 35 mph on Tuesday with 30 mph gusts
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. Reports of wind
gusts over 40 mph will be appreciated.

GENERAL STORM MOTION OF THE DAY:

To the northeast at 50 to 55 mph.

In the hours before

Special weather statement, Nov 18, 2:42 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
242 PM CST Mon Nov 18 2024

IAZ067-068-078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-190900-
Muscatine-Scott-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf,
Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua,
Fort Madison, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis,
and Kahoka
242 PM CST Mon Nov 18 2024

...Brief very strong winds possible tonight...

Winds will gradually increase to 20 to 30 mph with gusts to 35 mph
through early evening and continue overnight.

A band of showers, and possibly a couple of thunderstorms, will
move through the area between 7 PM and 3 AM. During the passage
of this band of convection, brief localized wind gusts up to 50
mph will be possible.

Right now the most likely area to see brief localized wind gusts
up to 50 mph are generally south of a line from Sterling, Illinois
to Fairfield, Iowa.
Special weather statement, Nov 18, 7:31 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
731 PM CST Mon Nov 18 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190600-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
731 PM CST Mon Nov 18 2024

...Brief very strong winds possible tonight...

Southeast winds will gradually increase to 20 to 30 mph with
gusts to 40 mph through late evening into the overnight.

A band of showers, and possibly a couple of thunderstorms, will
move through the area between 7 PM and 3 AM. During the passage
of this band of convection, brief localized wind gusts up to 50
mph will be possible.

Right now the most likely area to see brief localized wind gusts
up to 50 mph are generally south of a line from Sterling, Illinois
to Fairfield, Iowa.

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Illinois, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.